Colorado, 2021Winter Storm and High Wind in Colorado, March 21 to 22, 2021
March 21 to 22, 2021 · NWS PUB · 5 events in 5 counties and zones
As an upper level system approached from the west, a cold front dropped south through the region during this period. This assisted with a period of deep upslope flow focused across the Pikes Peak region, supporting the highest snowfall totals in this location.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level system approached from the west, a cold front dropped south through the region during this period. This assisted with a period of deep upslope flow focused across the Pikes Peak region, supporting the highest snowfall totals in this location. Highest totals were in the 8 to 10 inch range across the Pikes Peak region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 20, 10:28 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 20, 10:28 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 PM MDT Sat Mar 20 2021
.SHORT TERM...(This evening through Sunday)
Issued at 253 PM MDT Sat Mar 20 2021
Current satellite imagery shows mostly clear skies across southern
Colorado, while observations show strong, gusty winds picking up
across the area.
Strong winds will be the main forecast concern through the rest of
the day today. A pseudo mountain wave type setup stands in place
over the southeast mountains, and winds over much of the area are
expected to remain gusty through the rest of the evening, weakening
after midnight. Gusts upwards of 35-40 mph have been seen in
observations, and over higher elevations and in gap flows gusts to
around 50 mph cannot be ruled out. The main areas of concern for
winds will be the San Luis and Wet Mountain Valleys. Along with
this, some blowing dust will also be possible in drier areas with
gusty winds, would could reduce visibility over localized areas.
Although downslope wind storm conditions are not expected, locally
stronger winds are possible. With the winds present and low relative
humidity, fire weather conditions would normally be widespread
today, however due to recent precipitation, the fuels are much too
moist and the threat has been mostly mitigated for now.
During the overnight tonight the first embedded shortwave associated
with the incoming trough will reach southern Colorado, which will
result in the beginning of moderate snowfall over the mountains. The
precipitation will start over the eastern San Juans and the
Continental Divide before moving over the Sangres. Tomorrow, the
precipitation will continue to expand, setting in over the rest of
the mountains as well as the Pikes Peak region and the Palmer
Divide. The main challenge up there with snow amounts will be
temperatures. Today's highs are well on the warm side, with low-mid
70s over I-25 expected, and while tomorrow is looking to be over 10
degrees cooler, temperatures will still be well above freezing, and
the roads will be warm. As precip sets in over northern El Paso
County, anything that doesn't fall as rain will likely melt as soon
as it comes into contact with the roads. If snow is able to
accumulate quickly enough it could stick, but when the rates lighten
it will likely lead to wet, slushy roads. Working off of that, the
majority of the precipitation over the Palmer Divide area will occur
in the beginning of the long-term forecast period, and will likely
be dependent on Sunday's high temperatures and the track of the low
heading into Sunday night.
.LONG TERM...(Sunday night through Saturday)
Issued at 253 PM MDT Sat Mar 20 2021
Upward motion increases quickly across the area Sunday evening, as
low/mid level upslope flow deepens ahead of upper level trough
digging southward through Colorado. Snowfall will become
widespread over the higher terrain after 00z as forcing increases,
while rain/snow spread across the I-25 corridor and onto the
adjacent plains. Best lift through about 06z seems to be focused
along and north of the Arkansas River, with most models suggesting
snowfall rates of at least 1-2 inches per hour over the Palmer
Divide and Teller County through much of the evening. After 06z,
heavier snow shifts south toward the nrn Sangres/Wets, as surface
and mid level circulations drop southeastward toward the TX
Panhandle. After 12z, precip then moves slowly eastward across
the plains, though snow showers and flurries may linger most of
the day over the mountains and I-25 corridor. Rain/snow line will
start at 6-7k feet MSL Sunday evening, then gradually sink toward
5k feet around midnight before falling toward 4k feet Mon morning.
Snow amounts around COS and PUB will be tricky and depend on the
timing of the changeover, but wouldn't be surprised to see several
inches of heavy wet snow both areas by Mon morning, though roads
may stay just slushy/wet given warm ground and air temps staying
right around freezing. Plains even more questionable, and suspect
accumulations here will be on the light side. Went ahead and
hoisted a Winter Storm Watch for the eastern mountains and Palmer
Divide for Sunday night/Monday as a first guess, and suspect we'll
need some advisories for lower elevation areas by the time
accumulating snowfall ends late Mon, though will defer to later
shifts for those. Max temps Mon will climb back above freezing at
many lower elevation locations (below 7k feet), which will help
lessen travel impacts by afternoon.
Snow showers never completely end over the mountains Mon night
into Tue, as next trough is already digging into the Great Basin
by Tue morning. Expect precip with this system to slowly expand
across the area during the day Tue, with a mix of low elevation
rain and higher elevation snow into the evening. Upper low then
sinks into AZ Tue evening, before moving eastward across the NM
and the TX Panhandle Wed. This track should drag the heaviest
precip south of the area overnight Tue, though snow showers will
linger over the mountains and along the NM border for much of Wed
as low slides by. Brief break between systems then expected Thu,
before precip associated with still another upper level trough
moves into the area from Fri into the weekend. Overall, stayed
close to blended NBM guidance from Tue onward, as pattern looks
favorable for fairly widespread and beneficial precipitation
across much of the area the next several days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1122 PM MDT Sat Mar 20 2021
Breezy conditions will be possible tonight at all taf sites as we
could see some winds gusting to 25 mph at time at any of the taf
sites. This is not explicitly shown in the TAFs as it is expected
to be infrequent. For tomorrow, gusty SW winds will occur at KALS
all afternoon becoming southeast in the evening with a chance of
some showers.
For KCOS and KPUB...gusty NNE winds will occur in the afternoon,
with precip and lower cigs moving in after 00 UTC tomorrow. Some
of the snow at KCOS could be on the heavier side tomorrow evening
but temps will be relatively mild, so most signif accums will
occur on the grassy areas. At KPUB, the precip will be rain in the
evening going to snow later in the night. MVFR to IFR cigs are
likely at KCOS and KPUB after 00 UTC tomorrow.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through Monday afternoon
for COZ072>075-079>082-084.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Mar 20, 2:44 PM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
344 PM MDT Sat Mar 20 2021
COZ058>089-093>099-212145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
344 PM MDT Sat Mar 20 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Strong southwesterly winds are expected across the mountain valleys
and the plains this afternoon. Wind gusts ranging from 30 to 40 mph
are expected, with locally higher values possible.
Snow is expected to begin over the Continental Divide late this
evening and into the morning spreading to the eastern mountains by
Sunday morning. Light snow is possible over the upper Arkansas River
Valley Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will spread into the Continental Divide and Pikes Peak region
Sunday with focus then shifting into all of the southeast
mountains and adjacent plains Sunday night through Monday morning.
The southeast mountains could pick up 6 to 12 inches of snow with
locally higher amounts through this period, while the adjacent
Palmer Divide could see 5 to 10 inches. Temperatures will not be
as cold with this system which will allow for some melting to
occur which will reduce accumulations across the lower elevations.
Roads could briefly become slushy and snow covered, especially
over northern El Paso county and down around the Walsenburg area
Sunday night, but should melt off as snow lightens up and as
temperatures warm above freezing again Monday morning. The
southeast plains and valleys could see an inch or two of snow on
grassy surfaces.
Another storm system will bring the potential for additional light
to moderate snowfall across southern Colorado Tuesday through
early Wednesday. Focus for the heavier snowfall will be across the
southern mountains including the eastern San Juans and southern
Sangre De Cristo mountains this time. Another system will affect
the region Friday into next weekend with additional light snow
possible, mainly for the mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters that meet reporting criteria for spotters will be
possible tonight for the mountains and upper Arkansas River Valley
for snow.
GARBEROGLIO/10
In the hours before
Local storm report, Mar 21, 12:16 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
116 AM MDT SUN MAR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 6 S COLORADO CITY 37.86N 104.83W
03/21/2021 M67 MPH HUERFANO CO MESONET
MESONET STATION CO029 025S066 APACHE CITY.
&&High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 21, 12:20 AM MST to 12:23 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Apache City mesonet station.
Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 21, 6:00 PM MST to March 22, 5:38 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy snow of 10.4 inches. 4 miles south Air Force Academy.
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 21, 6:00 PM MST to March 22, 7:26 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy snow of 10.0 inches. 2 miles north Black Forest.
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 21, 6:00 PM MST to March 22, 7:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Heavy snow of 9.0 inches. 5 miles northwest Cripple Creek.
Winter Storm, Central Chaffee County Below 9000 Ft
- When
- March 21, 6:00 PM MST to March 22, 6:00 AM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Heavy snow of 8.5 inches. 4 miles west northwest Buena Vista.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952512, 952513, 952514, 952519, 952542.